Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 30, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 2, 2019, 8:04 PM EDT for Carter County, Greenup County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2019, 8:04 PM EDT (00:04 UTC)
- Expired
- Jul 2, 2019, 10:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, KY, Greenup County, KY
The radar
The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124
WGUS51 KRLX 030004
FFWRLX
KYC043-089-030230-
/O.NEW.KRLX.FF.W.0030.190703T0004Z-190703T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
804 PM EDT Tue Jul 2 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Northwestern Greenup County in northeastern Kentucky...
Northwestern Carter County in northeastern Kentucky...
* Until 1030 PM EDT.
* At 803 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen this evening. Flash flooding is expected to begin
shortly.
* Some locations that may experience flooding include...
Gesling, Letitia, Carter, Brushart and South Portsmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3847 8319 3849 8319 3854 8314 3854 8312
3855 8310 3857 8310 3859 8307 3863 8307
3864 8305 3866 8305 3868 8303 3871 8304
3873 8301 3863 8291 3833 8316 3843 8323
$$
HART2 follow-up statements
849
WGUS71 KRLX 030117
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
917 PM EDT Tue Jul 2 2019
KYC043-089-030230-
/O.CON.KRLX.FF.W.0030.000000T0000Z-190703T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-Carter KY-
917 PM EDT Tue Jul 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
NORTHWESTERN GREENUP AND NORTHWESTERN CARTER COUNTIES...
At 915 PM EDT, although heavy rain has moved out of the area, up to
two inches of rain has already fallen.
Some locations that will experience flooding include...
Gesling, Letitia, Carter, Brushart and South Portsmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3847 8319 3849 8319 3854 8314 3854 8312
3855 8310 3857 8310 3859 8307 3863 8307
3864 8305 3866 8305 3868 8303 3871 8304
3873 8301 3863 8291 3833 8316 3843 8323
$$
RG100
WGUS71 KRLX 030223
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1023 PM EDT Tue Jul 2 2019
KYC043-089-030231-
/O.EXP.KRLX.FF.W.0030.000000T0000Z-190703T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-Carter KY-
1023 PM EDT Tue Jul 2 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN GREENUP AND NORTHWESTERN
CARTER COUNTIES WILL EXPIRE AT 1030 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Motorists should still exercise caution and be prepared for
water or debris on roadways.
LAT...LON 3847 8319 3849 8319 3854 8314 3854 8312
3855 8310 3857 8310 3859 8307 3863 8307
3864 8305 3866 8305 3868 8303 3871 8304
3873 8301 3863 8291 3833 8316 3843 8323
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:42 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 2, 6:42 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 642 PM EDT Tue Jul 2 2019 .SYNOPSIS... Very warm and humid for much of the rest of the week, with the daily chance for mainly afternoon and evening showers and thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... As of 641 PM Tuesday... The initial round of widely scattered showers/storms from earlier this afternoon has mainly pushed east of the region, but will need to monitor additional convection across OH and KY as storms continue to move to the ESE. While a gradual weakening trend is expected with the activity in OH and KY with the approach of sunset, additional shortwave energy and lingering outflow boundaries could still support showers/storms in the late evening and overnight. This was highlighted well in the afternoon forecast package so just did some minor tweaks to PoPs as a result, but the general idea remains the same. As of 150 PM Tuesday... Diurnally driven convection is spawning across the Ohio River Valley this afternoon, with some quickly pulsing up to severe status. SPC Mesoanalysis indicates downdraft CAPE of 1000-1200 J/kg across the northern line of storms crossing in from southeast Ohio will have the greatest potential of inflicting strong wind gusts. These storms will continue into the evening hours and remain primarily mesoscale driven. As of the latest SPC outlook, the Marginal Risk for strong storms remains in the PBZ CWA and northward. Hi-res model guidance diverges with how the first portion of the overnight period will evolve. Some models hint at more convection pressing down from the Great Lakes along a southward moving boundary, while others clear precip out of our area just before midnight. Given the forecast soundings for tonight showing instability remaining fairly high, will maintain slight POPs for the northern extent of the CWA. However, will maintain the mention of isolated flash flooding through the period. A more confident day for severe weather arrives on Wednesday, with abundant moisture (on the upwards of 2"), diurnal heating, and embedded shortwave energy riding in along the zonal flow aloft. Expect storms to once again prosper during peak heating, mostly isolated to scattered in nature. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 215 PM Tuesday... Showers and thunderstorms will likely continue across the area Wednesday evening as the area continues to remain in a warm unstable airmass. Still could have an isolated strong to severe storm Wednesday evening, mainly due to downburst potential, but overall severe threat is low due to lack of strong dynamics/shear. As usual, with the high moisture content air, storms will contain heavy downpours, and could lead to localized water issues, particularly if repetitive storms hit an area. Showers and thunderstorms will continue to be a threat Thursday into Friday as multiple upper disturbances cross the area. In addition, heat indices will continue to range in the mid to upper 90s during the period. At this point, do not anticipate heat advisory criteria of 100 or greater. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 220 PM Tuesday... Weather will remain unsettled during the period, with multiple upper disturbances crossing in the warm, humid, unsettled atmosphere. High pressure will attempt to build in for the start of next week, with a possible break for much of the CWA in the active pattern, although showers and thunderstorms will still be a possibility, mainly across the higher terrain counties during peak heating hours. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 200 PM Tuesday... Afternoon cumulus deck has sprouted into thunderstorms, some approaching severe levels, and will continue to thrive through the remaining daytime hours. Expect sporadic flight restrictions to be inflicted on the TAF sites today, with quick vsby reductions and gusty winds being the primary threat. Storms will dwindle in intensity and coverage overnight with the loss of daytime heating, but persisting a tad bit longer over the northeast mountains. VFR conditions should return for a brief time tonight with the conclusion of convection. However, with high moisture content in the area, fog development is likely to occur Wednesday morning. Duration and intensity of the fog will likely be finessed by the oncoming shift with the next TAF package, but for now have dropped all terminals to at least MVFR vsbys during the predawn hours, with some sites dropping further down into IFR. Another round of showers and storms are anticipated on Wednesday due to very little change in the current weather pattern. Therefore, isolated flight restrictions will be possible again for the final hours of this current TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY... FORECAST CONFIDENCE: Medium to High. ALTERNATE SCENARIOS: Timing and location of showers and thunderstorms could vary. Fog development may vary at all terminals Wednesday morning. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H M L L HTS CONSISTENCY H H H H H H H H H H M H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H M L L PKB CONSISTENCY H H H H H H H H H H M M CKB CONSISTENCY H H H H H H H H H M H H AFTER 00Z THURSDAY... Brief IFR possible in scattered showers and thunderstorms this week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JZ/MEK NEAR TERM...RG/MEK SHORT TERM...SL LONG TERM...SL AVIATION...MEK
Hazardous weather outlook, Jul 2, 2:27 PM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 227 PM EDT Tue Jul 2 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-031830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 227 PM EDT Tue Jul 2 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms today with strong wind gusts and localized flash flooding possible. Widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 2, 5:38 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EDT TUE JUL 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND DMG 2 N LIBERTY 38.65N 81.72W
07/02/2019 PUTNAM WV NWS EMPLOYEE
HEALTHY LOCUST TREE BLOWN DOWN AND BROKEN AT BASE OF
TREE ON NWS EMPLOYEE PROPERTY
&&
EVENT NUMBER RLX1901806
HARTLocal storm report, Jul 2, 5:43 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
543 PM EDT TUE JUL 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 1 SE SILVER VALLEY ESTA 38.47N 81.80W
07/02/2019 PUTNAM WV 911 CALL CENTER
PUTNAM 911 REPORTS SEVERAL TREES DOWN ON POWER LINES AT
THE INTERSECTION OF SILVER ST AND DAIRY RD NEAR POCA.
TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901807
AMLSpecial weather statement, Jul 2, 6:10 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
610 PM EDT Tue Jul 2 2019
OHZ084-022245-
Vinton-
610 PM EDT Tue Jul 2 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT VINTON COUNTY...
At 610 PM EDT, strong thunderstorms were clustered near Mcarthur,
moving southeast at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wellston, Mcarthur, Hamden, Zaleski, Allensville, Creola and Eagle
Mills.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3936 8264 3937 8263 3937 8252 3940 8251
3939 8248 3927 8226 3922 8227 3913 8242
3914 8243 3914 8254 3918 8254 3919 8261
3936 8275 3937 8275
TIME...MOT...LOC 2210Z 302DEG 21KT 3931 8252
HARTLocal storm report, Jul 2, 6:28 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
628 PM EDT TUE JUL 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM TSTM WND DMG 4 SE ATHENS 39.28N 82.04W
07/02/2019 ATHENS OH 911 CALL CENTER
ATHENS 911 REPORTS SEVERAL TREES DOWN AND SOME POWER
LINES DOWN IN THE ANGEL RIDGE RD, COOLVILLE RIDGE RD,
AND ST RT 32 AREAS. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901808
AMLSpecial weather statement, Jul 2, 7:05 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
705 PM EDT Tue Jul 2 2019
OHZ066-022330-
Perry-
705 PM EDT Tue Jul 2 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY COUNTY...
At 704 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles south of Danville to Thornport to
near Baltimore. Movement was southeast at 30 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Thornport,
Harbor Hills, Crooksville, Thornville, Junction City, New
Straitsville, Glenford and Hemlock.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3991 8217 3982 8217 3981 8207 3973 8208
3972 8202 3966 8203 3956 8222 3956 8226
3959 8226 3960 8237 3974 8236 3974 8241
3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2304Z 302DEG 25KT 4033 8223 3990 8245 3979 8267
HARTSpecial weather statement, Jul 2, 7:41 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
741 PM EDT Tue Jul 2 2019
KYZ101-102-030030-
Greenup-Carter-
741 PM EDT Tue Jul 2 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GREENUP
AND CARTER COUNTIES...
At 740 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rosemount to near Head of Grassy to
near Cogswell. Movement was southeast at 30 mph.
Wind gusts up to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Load, Denton, Gesling, Greenbo Lake, Oldtown, Rush, Carter,
Grahn, Hopewell, Brushart, Willard, Hitchins, Warnock, Soldier and
Globe.
This includes Interstate 64 in Kentucky between mile markers 149 and
180.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3834 8323 3843 8323 3849 8319 3855 8310
3865 8305 3843 8277 3837 8282 3836 8277
3824 8279 3819 8285 3817 8295 3820 8301
3818 8305 3823 8309 3827 8318 3823 8322
3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 2340Z 312DEG 25KT 3876 8302 3841 8322 3811 8352
HARTNearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.